Alert archive / Oregon / High Wind Watches in 2008

High Wind Watch 2, NWS Medford, OR

January 6, 2008Siskiyou County, California; Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind watch at Jan 6, 2008, 3:00 PM PST for Siskiyou County, California; Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 8, 2008, 2:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2008, 3:00 PM PST (23:00 UTC)
In effect from
Jan 8, 2008, 2:00 AM PST
Expired
Jan 6, 2008, 11:07 PM PST
In force
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 89 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 062300
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PST SUN JAN 6 2008


CAZ081-070700-
/O.NEW.KMFR.HW.A.0002.080108T1200Z-080109T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
300 PM PST SUN JAN 6 2008

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
AFTERNOON. 

A STRONG COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE MONDAY
NIGHT INTO TUESDAY. STRONG SOUTH WINDS ARE LIKELY AHEAD OF THIS
FRONT WITH WINDS OF 25 TO 45 MPH AND GUSTS UP TO 60 MPH BEGINNING
LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING. THEN...WINDS WILL
GRADUALLY DECREASE BEHIND THE FRONTAL PASSAGE TUESDAY EVENING.
STRONGEST WINDS ARE EXPECTED NEAR WEED.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

ORZ021-022-070700-
/O.NEW.KMFR.HW.A.0002.080108T1000Z-080108T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
300 PM PST SUN JAN 6 2008

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING. 

A STRONG COLD FRONT IS EXPECTED TO MOVE INTO THE AREA MONDAY
NIGHT AND TUESDAY. AHEAD OF THE COLD FRONT...STRONG SOUTH WINDS
ARE LIKELY TO OCCUR. SOUTH WINDS OF 25 TO 45 MPH WITH GUSTS OF 60
TO 65 MPH ARE POSSIBLE ALONG THE SOUTHERN OREGON COAST BEGINNING
LATE MONDAY NIGHT AND PERSISTING THROUGH TUESDAY MORNING.
STRONGEST WINDS WILL BE OVER EXPOSED AREAS. WINDS ARE EXPECTED TO
DECREASE BEHIND THE COLD FRONT PASSAGE TUESDAY AFTERNOON.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

CC
1 follow-up statement
000 
WWUS76 KMFR 070707
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1107 PM PST SUN JAN 6 2008

ORZ021-022-071800-
/O.UPG.KMFR.HW.A.0002.080108T1000Z-080108T1800Z/
/O.NEW.KMFR.HW.W.0002.080108T0600Z-080108T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
1107 PM PST SUN JAN 6 2008

...HIGH WIND WARNING IN EFFECT FROM 10 PM MONDAY TO 10 AM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM MONDAY TO 10 AM PST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHERLY WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 70 MPH ALONG
THE COAST LATE MONDAY NIGHT IN ADVANCE OF A STRONG WARM FRONT.
THE STRONG GUSTY WINDS WILL CONTINUE THROUGH LATE TUESDAY MORNING
THEN DECREASE TO 15 TO 25 MPH WITH GUSTS TO 40 MPH THE REMAINDER
OF THE DAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ081-071800-
/O.UPG.KMFR.HW.A.0002.080108T1200Z-080109T0000Z/
/O.NEW.KMFR.WI.Y.0002.080108T0600Z-080109T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
1107 PM PST SUN JAN 6 2008

...WIND ADVISORY IN EFFECT FROM 10 PM MONDAY TO 4 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM MONDAY TO 4 PM PST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

ANOTHER PACIFIC WEATHER SYSTEM WILL APPROACH THE REGION LATE
MONDAY NIGHT THEN MOVE ACROSS THE AREA ON TUESDAY. SOUTHERLY
WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH LATE
MONDAY NIGHT THROUGH TUESDAY. THE STRONGEST WINDS CAN BE EXPECTED
IN THE VICINITY OF WEED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
HOLTZ

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Jan 6, 9:32 AM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 6, 9:32 AM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
932 AM PST SUN JAN 6 2008

.DISCUSSION...AN UPPER LEVEL TROUGH IS LOCATED OFFSHORE AND WILL
BRING SHOWERS THROUGH THE AREA TODAY AND TONIGHT. ALSO A LINE OF
RAIN AND SNOW IS MOVING THROUGH THE COASTAL AREAS AND INTO DOUGLAS
AND JOSEPHINE COUNTIES THIS MORNING ASSOCIATED WITH A SQUALL LINE
OR WEAK FRONTAL FEATURE. MODELS ARE HAVING DIFFICULTY HANDLING
THIS FEATURE. HOWEVER BASED ON SATELLITE AND RADAR IMAGERY THIS
LINE WILL GRADUALLY SPREAD ACROSS THE WEST SIDE AND INTO THE
CASCADES THIS MORNING. THEN EXPECT NUMEROUS SHOWERS FROM THE
CASCADES WEST LATER TODAY THROUGH TONIGHT AS THE UPPER TROUGH
MOVES OVERHEAD WITH COLD AIR ALOFT CREATING UNSTABLE SHOWERY
CONDITIONS.  ALSO A JET ALOFT WILL NOSE INTO THE AREA WITH
DIVERGENCE ALOFT PROMOTING CONTINUED SHOWERS THIS EVENING. EAST
OF THE CASCADES EXPECT BEST CHANCE FOR PRECIPITATION LATE THIS
AFTERNOON THROUGH TONIGHT. EXPECT SHOWERS TO DIMINISH OVER THE
AREA BY EARLY MORNING TOMORROW AS UPPER TROUGH SHIFTS EASTWARD.

TODAY...SNOW LEVELS ARE INITIALLY QUITE LOW DOWN TO 1000 FEET AND
LOCALLY LOWER. SEVERAL LOCATIONS ALONG THE COAST HAVE OBSERVED
SNOW.  EXPECT SNOW LEVELS TO RISE SLIGHTLY TO NEAR 1500 FEET THIS
AFTERNOON THEN LOWER DOWN TO AROUND 1000 FEET THIS EVENING. HAVE
ISSUED SNOW ADVISORIES AREAS WEST OF THE CASCADES FOR TODAY
THROUGH TONIGHT. SOME UNCERTAINTY CONCERNING HOW MUCH SNOW LOWER
VALLEYS WILL RECEIVE ESPECIALLY AS SNOW CHANGES OVER TO SHOWERS
BEHIND THE LINE OF PRECIPITATION LATER TODAY.

&&

.AVIATION...A LINE OF SHOWERS IS MOVING INTO THE AREA THIS MORNING
FOLLOWED BY NUMEROUS TO SCATTERED SHOWERS OVER THE AREA THIS
AFTERNOON WITH SHOWERS BECOMING WIDESPREAD LATE THIS AFTERNOON
INTO THE EVENING. ALONG THE COAST...MVFR THIS MORNING WITH LOCAL
IFR IN HEAVIER SHOWERS...BECOMING VFR THIS AFTERNOON THEN
RETURNING TO MVFR IN THE EARLY EVENING. INLAND...FROM THE CASCADES
WESTWARD VFR WITH AREAS OF MVFR IN HEAVIER SHOWERS BECOMING VFR
WITH ISOLATED MVFR THIS AFTERNOON...THEN BECOMING WIDESPREAD MVFR
IN SHOWERS WITH AREAS IFR THIS EVENING. EAST OF THE CASCADES...VFR
WITH ISOLATED MVFR IN SHOWERS THIS MORNING THEN BECOMING MVFR IN
SHOWERS THIS EVENING. AREAS OF MOUNTAIN OBSCURATIONS TODAY THEN
WIDESPREAD MOUNTAIN OBSCURATIONS THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 200 AM PST SUN JAN 6 2008/

DISCUSSION... A WARM FRONT WILL APPROACH THE REGION MONDAY
EVENING SPREADING PRECIPITATION INLAND OVERNIGHT. THE GFS MODEL
CONTINUES TO SHOW A FAIRLY STRONG OVERRUNNING PATTERN DEVELOPING.
WILL NEED TO KEEP AN EYE ON THE POTENTIAL FOR LOW ELEVATION SNOW
ACCUMULATIONS DUE TO COLD AIR BEING TRAPPED IN THE WEST SIDE
VALLEYS. AS FAR AS HIGH WIND POTENTIAL ALONG THE COAST IT LOOKS
LIKE WINDS WILL REMAIN BELOW WARNING CRITERIA. I WOULD EXPECT
GUSTS INTO THE 50S. THE COLD FRONT WILL MOVE ONSHORE TUESDAY
MORNING FOLLOWED BY SHOWERS IN THE AFTERNOON.

LITTLE CHANGE IN THE EXTENDED. THE ACTIVE WEATHER PATTERN WILL
CONTINUE ACROSS THE EAST PACIFIC SENDING A SERIES OF WEATHER SYSTEMS
INTO THE PACIFIC NORTHWEST.

AVIATION...EXPECT AREAS OF MVFR CONDITIONS AROUND ANY SHOWERS
OTHERWISE GENERALLY VFR CONDITIONS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ021-ORZ022.
     SNOW ADVISORY UNTIL 4 AM PST MONDAY FOR ORZ023-ORZ024.
     SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR ORZ025-ORZ026.

CA...SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR CAZ080-CAZ081-CAZ082.

PACIFIC COASTAL WATERS...GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THIS MORNING FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

CC
Hazardous weather outlook, Jan 6, 5:53 AM PST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
553 AM PST SUN JAN 6 2008

CAZ081-ORZ023>026-071400-
CENTRAL DOUGLAS COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
553 AM PST SUN JAN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM 6PM THIS EVENING THROUGH
MIDNIGHT...SEE WINTER WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SNOW ADVISORY CONTINUES THROUGH 6AM MONDAY...SEE WINTER WEATHER
PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-071400-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
553 AM PST SUN JAN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

 A SNOW ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING THROUGH
MIDNIGHT...SEE WINTER WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SNOW ADVISORY CONTINUES THROUGH 6AM MONDAY...SEE WINTER WEATHER
PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

In the hours before

Local storm report, Jan 6, 9:20 AM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST SUN JAN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     SNOW             3 E SIXES               42.81N 124.42W
01/06/2008  M1.0 INCH        CURRY              OR   TRAINED SPOTTER

            RAIN CHANGED TO SNOW ONE HOUR AGO AND 1 INCH OF SNOW
            OCCURRED. SNOWING LIGHTLY NOW.

&&

SANDLER
Local storm report, Jan 6, 10:27 AM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 AM PST SUN JAN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       8 S ASHLAND             42.07N 122.70W
01/06/2008  M56.0 INCH       JACKSON            OR   PUBLIC

            MOUNT ASHLAND SKI AREA REPORTS A STORM TOTAL SNOW
            ACCUMULATION OF 56 INCHES SINCE THURSDAY AT 6500 FEET.

&&

SANDLER
Local storm report, Jan 6, 10:44 AM PST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1044 AM PST SUN JAN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     SNOW             4 SSW CAVE JUNCTION     42.12N 123.68W
01/06/2008  M2.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            2.0 INCHES OF SNOW SINCE 9 AM. STICKING TO DRIVEWAY AND
            STILL SNOWING.

&&

SANDLER
Local storm report, Jan 6, 11:23 AM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1123 AM PST SUN JAN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       N LANGLOIS              42.93N 124.45W
01/06/2008  M0.48 INCH       CURRY              OR   TRAINED SPOTTER

            0.48 INCHES OF RAIN IN THE PAST HOUR. PEA-SIZED HAIL
            COVERING THE GROUND IN SPOTS. RAINING HEAVY.

&&

SANDLER
Local storm report, Jan 6, 2:41 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PST SUN JAN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY SNOW       1 NE BROOKINGS          42.07N 124.27W
01/06/2008  M0.0 INCH        CURRY              OR   TRAINED SPOTTER

            SNOWING. NO ACCUMULATION. 34 DEGREES. BIG SNOWFLAKES.

&&

SANDLER

Nearby

High Wind Watches in Oregon, 2008High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.